Alert archive / Nevada / Special Weather Statements in 2014

Special Weather Statement, NWS Reno, NV

August 2, 2014Churchill County, Nevada

NWS Reno, NV issued this special weather statement at Aug 2, 2014, 6:33 PM PDT for Churchill County, Nevada. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2014, 6:33 PM PDT (01:33 UTC)
Expired
Aug 2, 2014, 7:30 PM PDT
In force
57 min
Issued by
NWS Reno, NV

County Churchill County, NV

The radar

The Reno radar (KRGX), 107 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 1.6 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2014-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 90 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2014-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
90 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
3897 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

982 
WWUS85 KREV 030133
SPSREV

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
633 PM PDT SAT AUG 2 2014

NVZ004-030230-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
633 PM PDT SAT AUG 2 2014

...OUTFLOW WITH BLOWING DUST APPROACHING HIGHWAY 50...

AT 628 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
OUTFLOW AHEAD OF THUNDERSTORMS THAT HAVE BEEN OVER NORTHERN MINERAL 
COUNTY FOR THE PAST COUPLE OF HOURS. THIS OUTFLOW EXTENDED ALONG A 
LINE FROM 26 MILES SOUTH OF FALLON TO 23 MILES SOUTH OF STILLWATER 
TO 13 MILES SOUTHWEST OF MIDDLEGATE...AND MOVING NORTH AT 30 MPH.

GUSTY WINDS TO 45 MPH AND BLOWING DUST MAY ACCOMPANY THIS OUTFLOW WITH 
VISIBILITY REDUCED TO AROUND ONE MILE. 

* LOCATIONS AFFECTED THROUGH 730 PM PDT INCLUDE...HIGHWAY 50 BETWEEN 
  FALLON AND MIDDLEGATE AND HIGHWAY 95 BETWEEN SCHURZ AND FALLON. THIS
  OUTFLOW AND ASSOCIATED DUST COULD REACH AS FAR AS FALLON AROUND 730 PM.

MOTORISTS ALONG HIGHWAY 95 SOUTH OF FALLON AND HIGHWAY 50 EAST OF 
FALLON SHOULD PREPARE FOR SUDDEN CROSS WINDS AND REDUCTION IN 
VISIBILITY DUE TO BLOWING DUST.

&&

LAT...LON 3907 11804 3907 11825 3911 11851 3907 11860
      3908 11875 3912 11877 3948 11882 3958 11841
      3955 11799
TIME...MOT...LOC 0123Z 186DEG 35KT 3913 11864 3921 11850
          3915 11814

$$

HOHMANN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Aug 2, 2:49 PM PDT, 3 hours 44 minutes earlier.

Area forecast discussion, Aug 2, 2:49 PM PDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
249 PM PDT SAT AUG 2 2014

.SYNOPSIS...
LOW PRESSURE WILL MOVE NORTH SUNDAY INTO MONDAY AND BRING
SIGNIFICANT MONSOON MOISTURE NORTHWARD. THUNDERSTORMS WITH HEAVY
RAIN ARE POSSIBLE SOUTH OF HIGHWAY 50 SUNDAY AND ACROSS ALL AREAS
MONDAY. MOISTURE WILL REMAIN THROUGH THE WEEK WITH THUNDERSTORMS
REMAINING, BUT DO NOT LOOK TO BE AS WIDESPREAD AS SUNDAY OR
MONDAY.

&&

.SHORT TERM...
DRIER SOUTHWEST FLOW HAS TAKEN HOLD OVER MOST OF THE EASTERN
SIERRA AND WESTERN NEVADA THIS AFTERNOON, BUT IT WILL BE SHORT
LIVED. MODELS IN BETTER AGREEMENT ON BRINGING THE UPPER LOW NEAR
BAJA NORTHWARD INTO WESTERN NEVADA SUNDAY NIGHT AND MONDAY. AT
LEAST FOR THIS EVENING, MOST AREAS WILL REMAIN DRY WITH ONLY
ISOLATED THUNDERSTORMS POSSIBLE EAST OF HIGHWAY 395 IN MONO COUNTY
AND ACROSS MINERAL COUNTY.

CLOUD COVER WILL BEGIN TO SPREAD NORTH TONIGHT ASSOCIATED WITH THE
UPPER LOW AND ISOLATED THUNDERSTORMS ARE POSSIBLE OVER MONO-
MINERAL COUNTIES TOMORROW MORNING. THE MOISTURE WILL CONTINUE TO
SURGE NORTHWARD WITH THE NORTHERN EXTENT REACHING I-80 DURING THE
DAY. HOWEVER, THE DEEPEST MOISTURE IS EXPECTED TO REMAIN MONO-
MINERAL COUNTIES THROUGH THE EVENING, HOWEVER.

THE BIGGEST CONCERN WILL BE THE POTENTIAL FOR FLASH FLOODING DUE
TO THE VERY DEEP MOISTURE. CLOUD COVER COULD INHIBIT THE HEATING
AND INSTABILITY SOME, BUT WITH THE AMOUNT OF MOISTURE THE MODELS
ARE FORECASTING, ONLY A COUPLE HOURS OF SUN WILL BE ENOUGH FOR
SOME STRONGER STORMS. WHILE THE STORMS LOOK TO BE MOVING AROUND 15
MPH, PARAMETERS FAVOR TRAINING AND BACK-BUILDING CELLS THAT COULD
BRING PROLONGED HEAVY RAIN TO CERTAIN AREAS IN MONO-MINERAL. FLASH
FLOOD WATCH LOOKS GOOD THERE. FURTHER NORTH, ON THE PERIPHERY OF
THE MOISTURE FROM HWY 50 TO I-80, THERE IS SOME DECENT MID-LEVEL
SHEAR FOR ISOLATED SEVERE STORMS ASSUMING CLOUD COVER IS NOT TOO
SIGNIFICANT. LOWER CONFIDENCE ON THIS, HOWEVER.

AS THE UPPER LOW MOVES NORTH SUNDAY NIGHT AND MONDAY, IT WILL MOVE
OVERHEAD. STILL GOOD FORCING AND INSTABILITY OVERNIGHT SO HAVE
FAIRLY HIGH POPS AND KEPT SCT THUNDER IN FOR MOST AREAS. PERHAPS A
LITTLE BREAK MONDAY MORNING BEFORE MORE STORMS ARE EXPECTED MONDAY
AFTERNOON. WITH THE LOW OVERHEAD, THE STORMS MAY BE SLOW MOVING
AND WILL HAVE THE POTENTIAL FOR INTENSE RAINS DUE TO THE HIGH
MOISTURE CONTENT AS PWS ARE OVER 1 INCH. THE ONLY QUESTION IS THE
AMOUNT OF CLOUD COVER SO WILL HOLD OFF ON A FLASH FLOOD WATCH FOR
NOW. WALLMANN

.LONG TERM...TUESDAY THROUGH SATURDAY...
NO MAJOR ADJUSTMENTS NECESSARY AS MODELS REMAIN FAIRLY CONSISTENT
WITH PREVIOUS RUNS. DID INCREASE PRECIPITATION CHANCES NORTH OF
INTERSTATE 80 FOR TUESDAY AFTERNOON AS A WAVE CONTINUES TO PUSH
NORTHWARD. OTHERWISE, FLOW BECOMES RATHER STAGNANT WITH GENERAL
TROUGHING OVER CALIFORNIA AND NEVADA THROUGH NEXT WEEK. THIS WILL
KEEP SLIGHT CHANCES OF THUNDERSTORMS AND OVERNIGHT SHOWERS IN THE
FORECAST THROUGH FRIDAY.

SOUTHWEST FLOW INCREASES LATE IN THE WEEK WHILE BOTH THE EC AND GFS
DEPICT THE TROUGH LIFTING INTO IDAHO AND MONTANA. WITH MORE ZONAL
FLOW ALOFT, THIS INDICATES AT LEAST A COUPLE OF DRIER DAYS LIKELY
FRIDAY AND SATURDAY. HOWEVER, WITH LESS CLOUD COVER, TEMPERATURES
WILL RISE SLIGHTLY ABOVE SEASONAL AVERAGES IN THE MID TO UPPER 90S
FOR WESTERN NEVADA VALLEYS. BOYD

&&

.AVIATION...
SOUTHWEST FLOW ALOFT WILL SUPPRESS THUNDERSTORM ACTIVITY SOUTH OF
KTVL-KNFL FOR TODAY. HEAVY RAIN, AND GUSTY OUTFLOW WINDS TO 50 MPH
ARE THE BIGGEST THREATS FROM ANY STORMS THAT DO DEVELOP THIS
AFTERNOON AND EARLY EVENING. GUSTY OUTFLOWS MAY ALSO KICK UP AREAS
OF BLOWING DUST.

SMOKE FROM WILDFIRES ALONG THE WESTERN SIERRA AND NORTHEAST
CALIFORNIA WILL CONTINUE TO MOVE INTO THE AREA. BEST CHANCE FOR MVFR
VISIBILITY RESTRICTIONS ARE NORTH OF SUSANVILLE-GERLACH AND ACROSS
MONO, MINERAL AND SOUTHERN LYON COUNTIES.

FOR SUNDAY, LOW PRESSURE WILL MOVE NORTH INTO SOUTHERN NEVADA,
WHICH COULD BRING THE THREAT FOR THUNDERSTORMS AS FAR NORTH AS
KTRK-KRNO-KWMC. HEAVY RAIN, HAIL AND GUSTY OUTFLOW WINDS ARE
POSSIBLE.  BY MONDAY THIS LOW WILL MOVE OVER HUMBOLDT/ELKO COUNTIES
WITH 20-30% CHANCE OF THUNDERSTORMS AT ALL SIERRA AND WESTERN NEVADA
TERMINALS. BRONG/BOYD

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH FROM SUNDAY AFTERNOON THROUGH LATE SUNDAY
     NIGHT NVZ001.

CA...FLASH FLOOD WATCH FROM SUNDAY AFTERNOON THROUGH LATE SUNDAY
     NIGHT CAZ073.

&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)

In the hours before

Special weather statement, Aug 2, 4:55 PM PDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
455 PM PDT SAT AUG 2 2014

NVZ001-030045-
MINERAL AND SOUTHERN LYON COUNTIES-
455 PM PDT SAT AUG 2 2014

...STRONG THUNDERSTORM APPROACHING HAWTHORNE...

AT 453 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR HAWTHORNE...AND MOVING NORTH AT 15 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER
HOUR...SMALL PEA SIZE HAIL...AND STRONG GUSTY WINDS TO 50 MPH...WILL
OCCUR WITH THIS STORM.

* LOCATIONS AFFECTED THROUGH 545 PM PDT INCLUDE...HAWTHORNE...WALKER
  LAKE...HAWTHORNE INDUSTRIAL AIRPORT AND FLETCHER.

LIGHTNING AND GUSTY WINDS ARE LIKELY NEAR THIS STORM. WATCH FOR
AREAS OF BLOWING DUST AND REDUCED VISIBILITY. STRONG WIND GUSTS ARE
POSSIBLE ON WALKER LAKE.

&&

LAT...LON 3871 11876 3859 11843 3832 11858 3837 11879
TIME...MOT...LOC 2354Z 199DEG 23KT 3849 11864

HOHMANN
Special weather statement, Aug 2, 6:33 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
633 PM PDT SAT AUG 2 2014

NVZ004-030230-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
633 PM PDT SAT AUG 2 2014

...OUTFLOW WITH BLOWING DUST APPROACHING HIGHWAY 50...

AT 628 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
OUTFLOW AHEAD OF THUNDERSTORMS THAT HAVE BEEN OVER NORTHERN MINERAL
COUNTY FOR THE PAST COUPLE OF HOURS. THIS OUTFLOW EXTENDED ALONG A
LINE FROM 26 MILES SOUTH OF FALLON TO 23 MILES SOUTH OF STILLWATER
TO 13 MILES SOUTHWEST OF MIDDLEGATE...AND MOVING NORTH AT 30 MPH.

GUSTY WINDS TO 45 MPH AND BLOWING DUST MAY ACCOMPANY THIS OUTFLOW WITH
VISIBILITY REDUCED TO AROUND ONE MILE.

* LOCATIONS AFFECTED THROUGH 730 PM PDT INCLUDE...HIGHWAY 50 BETWEEN
  FALLON AND MIDDLEGATE AND HIGHWAY 95 BETWEEN SCHURZ AND FALLON. THIS
  OUTFLOW AND ASSOCIATED DUST COULD REACH AS FAR AS FALLON AROUND 730 PM.

MOTORISTS ALONG HIGHWAY 95 SOUTH OF FALLON AND HIGHWAY 50 EAST OF
FALLON SHOULD PREPARE FOR SUDDEN CROSS WINDS AND REDUCTION IN
VISIBILITY DUE TO BLOWING DUST.

&&

LAT...LON 3907 11804 3907 11825 3911 11851 3907 11860
      3908 11875 3912 11877 3948 11882 3958 11841
      3955 11799
TIME...MOT...LOC 0123Z 186DEG 35KT 3913 11864 3921 11850
          3915 11814

HOHMANN

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 6:59 PM PDTDust Storm WarningREVChurchill, Lyon, Pershing, Washoe2 hr
Aug 2, 8:15 PM PDTSpecial Weather StatementREVStorey45 min
Aug 2, 9:33 PM PDTSpecial Weather StatementREVChurchill57 min
Aug 3, 3:48 PM PDTSpecial Weather StatementREVAlpine42 min

Nearby

Special Weather Statements in Nevada, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.